The Annals of Applied Probability

Weak approximations for Wiener functionals

Dorival Leão and Alberto Ohashi

Full-text: Open access


In this paper we introduce a simple space-filtration discretization scheme on Wiener space which allows us to study weak decompositions and smooth explicit approximations for a large class of Wiener functionals. We show that any Wiener functional has an underlying robust semimartingale skeleton which under mild conditions converges to it. The discretization is given in terms of discrete-jumping filtrations which allow us to approximate nonsmooth processes by means of a stochastic derivative operator on the Wiener space. As a by-product, we provide a robust semimartingale approximation for weak Dirichlet-type processes.

The underlying semimartingale skeleton is intrinsically constructed in such way that all the relevant structure is amenable to a robust numerical scheme. In order to illustrate the results, we provide an easily implementable approximation scheme for the classical Clark–Ocone formula in full generality. Unlike in previous works, our methodology does not assume an underlying Markovian structure and does not require Malliavin weights. We conclude by proposing a method that enables us to compute optimal stopping times for possibly non-Markovian systems arising, for example, from the fractional Brownian motion.

Article information

Ann. Appl. Probab., Volume 23, Number 4 (2013), 1660-1691.

First available in Project Euclid: 21 June 2013

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60Hxx: Stochastic analysis [See also 58J65]
Secondary: 60H20: Stochastic integral equations

Weak convergence Clark–Ocone formula optimal stopping hedging


Leão, Dorival; Ohashi, Alberto. Weak approximations for Wiener functionals. Ann. Appl. Probab. 23 (2013), no. 4, 1660--1691. doi:10.1214/12-AAP883.

Export citation


  • [1] Aase, K., Øksendal, B. and Ubøe, J. (2001). Using the Donsker delta function to compute hedging strategies. Potential Anal. 14 351–374.
  • [2] Bally, V. and Pagès, G. (2003). A quantization algorithm for solving multi-dimensional discrete-time optimal stopping problems. Bernoulli 9 1003–1049.
  • [3] Barlow, M. T. and Protter, P. (1990). On convergence of semimartingales. In Séminaire de Probabilités, XXIV, 1988/89. Lecture Notes in Math. 1426 188–193. Springer, Berlin.
  • [4] Benhamou, E. (2003). Optimal Malliavin weighting function for the computation of the Greeks. Math. Finance 13 37–53.
  • [5] Bermin, H.-P. (2002). A general approach to hedging options: Applications to barrier and partial barrier options. Math. Finance 12 199–218.
  • [6] Bouchard, B., Ekeland, I. and Touzi, N. (2004). On the Malliavin approach to Monte Carlo approximation of conditional expectations. Finance Stoch. 8 45–71.
  • [7] Brémaud, P. (1981). Point Processes and Queues. Martingale dynamics. Springer, New York.
  • [8] Burq, Z. A. and Jones, O. D. (2008). Simulation of Brownian motion at first-passage times. Math. Comput. Simulation 77 64–71.
  • [9] Cont, R. and Fournie, D. A. (2013). Functional Itô calculus and stochastic integral representation of martingales. Ann. Probab. 41 109–133.
  • [10] Coquet, F., Jakubowski, A., Mémin, J. and Słomiński, L. (2006). Natural decomposition of processes and weak Dirichlet processes. In In Memoriam Paul-André Meyer: Séminaire de Probabilités XXXIX. Lecture Notes in Math. 1874 81–116. Springer, Berlin.
  • [11] Coquet, F., Mémin, J. and Słominski, L. (2001). On weak convergence of filtrations. In Séminaire de Probabilités, XXXV. Lecture Notes in Math. 1755 306–328. Springer, Berlin.
  • [12] Coquet, F. and Słomiński, L. (1999). On the convergence of Dirichlet processes. Bernoulli 5 615–639.
  • [13] Coviello, R. and Russo, F. (2007). Nonsemimartingales: Stochastic differential equations and weak Dirichlet processes. Ann. Probab. 35 255–308.
  • [14] Cvitanić, J., Ma, J. and Zhang, J. (2003). Efficient computation of hedging portfolios for options with discontinuous payoffs. Math. Finance 13 135–151.
  • [15] Dellacherie, C. and Meyer, P.-A. (1982). Probabilities and Potential. B. Theory of Martingales. North-Holland Mathematics Studies 72. North-Holland, Amsterdam.
  • [16] Dellacherie, C., Meyer, P. A. and Yor, M. (1978). Sur certaines propriétés des espaces de Banach $H^{1}$ et BMO. In Séminaire de Probabilités, XII (Univ. Strasbourg, Strasbourg, 1976/1977). Lecture Notes in Math. 649 98–113. Springer, Berlin.
  • [17] Di Nunno, G. (2002). Stochastic integral representations, stochastic derivatives and minimal variance hedging. Stoch. Stoch. Rep. 73 181–198.
  • [18] Di Nunno, G. and Rozanov, Y. A. (2007). Stochastic integrals and adjoint derivatives. In Stochastic Analysis and Applications. Abel Symp. 2 265–307. Springer, Berlin.
  • [19] Dupire, B. (2009). Functional Itô calculus. Portfolio Research Paper 2009-04, Bloomberg.
  • [20] Elie, R., Fermanian, J.-D. and Touzi, N. (2007). Kernel estimation of Greek weights by parameter randomization. Ann. Appl. Probab. 17 1399–1423.
  • [21] Fournié, E., Lasry, J.-M., Lebuchoux, J., Lions, P.-L. and Touzi, N. (1999). Applications of Malliavin calculus to Monte Carlo methods in finance. Finance Stoch. 3 391–412.
  • [22] Graversen, S. E. and Rao, M. (1985). Quadratic variation and energy. Nagoya Math. J. 100 163–180.
  • [23] He, S. W., Wang, J. G. and Yan, J. A. (1992). Semimartingale Theory and Stochastic Calculus. Kexue Chubanshe (Science Press), Beijing.
  • [24] Hu, Y. (2005). Integral transformations and anticipative calculus for fractional Brownian motions. Mem. Amer. Math. Soc. 175 viii+127.
  • [25] Jacod, J., Méléard, S. and Protter, P. (2000). Explicit form and robustness of martingale representations. Ann. Probab. 28 1747–1780.
  • [26] Jacod, J. and Skorohod, A. V. (1994). Jumping filtrations and martingales with finite variation. In Séminaire de Probabilités, XXVIII. Lecture Notes in Math. 1583 21–35. Springer, Berlin.
  • [27] Kohatsu-Higa, A. and Montero, M. (2004). Malliavin calculus in finance. In Handbook of Computational and Numerical Methods in Finance 111–174. Birkhäuser, Boston, MA.
  • [28] Kurtz, T. G. and Protter, P. (1991). Weak limit theorems for stochastic integrals and stochastic differential equations. Ann. Probab. 19 1035–1070.
  • [29] Lipster, R. and Shiryaev, A. (1978). Statistics of Random Process. Springer, New York.
  • [30] Longstaff, F. A. and Schwartz, E. S. (2001). Valuing American options by simulation: A simple least-square approach. Review of Financial Studies 14 113–147.
  • [31] Meyer, P. A. (1977). Convergence faible de processus, d’après Mokobodzki. In Séminaire de Probabilités, XI (Univ. Strasbourg, Strasbourg, 1975/1976). Lecture Notes in Math. 581 109–119. Springer, Berlin.
  • [32] Ocone, D. L. and Karatzas, I. (1991). A generalized Clark representation formula, with application to optimal portfolios. Stoch. Stoch. Rep. 34 187–220.
  • [33] Słomiński, L. (1989). Stability of strong solutions of stochastic differential equations. Stochastic Process. Appl. 31 173–202.